taste buds

Posted By
Anonymous
3/10/2018 2:42pm
Activity
Replies: 13

Hi, 

My husband is on approx his 18th Nivolumab treatment.  He has been pretty lucky in regards to side effects.  The only thing really bothering him is that his mouth is so dry, and he seems to be losing his sense of taste.  He doesn't have much saliva at all, yet he sometimes gets a thick slimmy substance around his gums and on the roof of his mouth.   This has been going on for about three months. None of these conditions are listed as a side effect for Nivolumab. We have mentioned it to the Dr. who has made some suggestions to help with the dry mouth but won't commit one way or the other if it's a known side effect.   

I searched on this forum and found others who have had issues with the dry mouth, but nothing about impaired taste. (Other then some older post from people on Interferon).  

So I am wondering if anyone else has experienced this.   We want to make sure that the treatments are the cause and that there isn't something else going on.

Also curious if it will most likely be permanent.

Thank you!

 

 

 

Mark_DC - (3/10/2018 - 3:41pm)

Hi,

I have been on pembro for just over one year plus tvec last three months. About six months ago I lost my sense of taste, I could not stomach bland food, but this seems to have disappeared and am more or less OK. Like your husband, my side effects are minor and I tend to forget them - flaking nails, arthritis in right hand, hair turning white (could be old age!), finally rash after tvec - and they tend either to resolve or I get used to them. So i would tell your doctor, but it could well be normal.

Good luck, Mark

 

Anonymous - (3/11/2018 - 3:41pm)

Thanks for your reply.  Do you recall how long you loss of "taste" lasted?

 

 

 

Mark_DC - (3/11/2018 - 8:40pm)

I think only one month or two. I am not sure how to describe it, just I really went off bland foods, i think like stodgy white rice, bagels, stuff like that. I wanted food with more flavour! Now I am able to drink a little red wine again its less of a problem, this plus i have discovered frozen yogurt bars and cheddar cheese popcorn. (Dont worry i eat fruit too but these are snacks i look forward too) Just for a month or so i was pretty grumpy and not very tolerant of my wife’s (sorry for being sexist) cooking or heating up precooked food.

hope it is not serious and will pass

mark

Bubbles - (3/10/2018 - 6:12pm)

If you put "dry mouth" in the search bubble, then click the MPIP tab, on this forum you will find a large number of discussion threads re: dry mouth, oral ulcers, strange taste sensations with all immunotherapy.  Here is one in particular:  https://www.melanoma.org/find-support/patient-community/mpip-melanoma-patients-information-page/canker-sores

I took nivolumab in a trial from Dec 2010 - June of 2013. From almost the very start...I tell stories about it on my blog...my mouth would feel weirdly dry with a strange taste starting right after my infusion.  My sweet sister who often traveled to my treatments with me would get me a lemonade which made the taste better and my mouth less dry.  I went on to develop rather painful and severe oral lesions.  They gradually abated once I stopped treatment.  I fear that at this point I can attest to the dry mouth being chronic.  Oh the flip side, after brain and lung mets, I remain NED.

Hope some of those links/thread help.  I wish you well.  Celeste

Anonymous - (3/11/2018 - 3:56pm)

I had searched dry mouth and found a lot of information on dry mouth and oral ulcers, but didn't see to much on the loss of taste.  His appetite is fine, he just can't taste anything.  I told him he should turn that to his advantage and only eat healthy food.  Why eat chocolate, if you can't taste it, right?  But even with side effects that aren't that serious, I guess you always want to know if there are others that are experiencing the same thing.  Every thing that happens to him he always wonders if it's the disease, the treatment or just aging.    I'm glanced at your blog, it looks like there is a lot of information there.  I'm going to definitely make time to take a closer look.  Thanks!!

 

Anonymous - (3/11/2018 - 3:56pm)

I had searched dry mouth and found a lot of information on dry mouth and oral ulcers, but didn't see to much on the loss of taste.  His appetite is fine, he just can't taste anything.  I told him he should turn that to his advantage and only eat healthy food.  Why eat chocolate, if you can't taste it, right?  But even with side effects that aren't that serious, I guess you always want to know if there are others that are experiencing the same thing.  Every thing that happens to him he always wonders if it's the disease, the treatment or just aging.    I'm glanced at your blog, it looks like there is a lot of information there.  I'm going to definitely make time to take a closer look.  Thanks!!

 

Bubbles - (3/11/2018 - 4:58pm)

I understand why even "simple" side effects make you wonder!!  Besides, they are not that simple or "minor" when they happen to you!  I think I misunderstood your query a bit.  I guess it was because I actually started with both...that is everything had a weird or minimal taste and my mouth was dry.  Strangely things like dill pickles and lemonade were more palatable.  Perhaps that will help your husband, too.  Hang in there.  As my melanoma doc always said in regard to immunotherapy, "This stuff is weird!!!"  - c

Anonymous - (3/11/2018 - 7:19pm)

Have you gotten your taste back?

That's awesome and encouraging that you are NED since 2013.

Thanks

Bubbles - (3/11/2018 - 10:03pm)

Yes!!  Taste back to normal.  Tongue road rash only occasionally.  A bit of dry mouth...most noticable overnight.  Keep water by my bed.  Still...I'll take it!! Hang in there!!!  c

GeoTony - (3/13/2018 - 2:04pm)

Interesting you mention dill pickles and lemonade, earlier in my treatment I would wake up with a 'slimy coating' on my mouth and found that if I ate a fresh orange first thing, it cleared up. Figuring it must be something to do with the acidic citrus, thankfully haven't experienced that for a year now, still eating the oranges though.

Tony -  IV - Ipi/Nivo (Yervoy/Opdivo); now on Nivo maintenance

bjeans - (3/11/2018 - 8:47am)

Not that this helps your husband feel better, but the informed consent document for the study my husband was just accepted into lists dry mouth as a common side effect of Nivo: 1% to  <10%. (Side effects are categorized as very common, common, uncommon and rare.) It actually was one of the side effects specifically mentioned during our meeting to discuss treatment this week, along with advice to drink lots of water regardless of side effects. 

Anonymous - (3/12/2018 - 10:36am)

  My husband has the same issue with the thick slimmy substance.  He has been off treatment since June of 2017--but still has this side effect.  Some days are even worse than others and we have tried to find something (anything) that would cause it----like you mentioned, we can't find other posts that mention this problem.  After nine months of this, we wonder if it will ever go away.

Hukill - (3/19/2018 - 12:08pm)

I had 5 combos of ipi/nivo before just nivo in which I have had 36 doses. Shortly after ending the ipi my salava glands stopped working. I tried every over the counter stuff and was prescribe artificial salava which only worked for about 5 seconds. I also went about 2 months where anything salty was like drinking sea water and anything sweet was like eating sugar. My mouth was so dry I had to make sure all my food was very "wet" and I had to always have a bottle of water with me. I also carried a bottle of baking soda/salt water to keep my mouth rinsed out. The thick white stuff made my breath horrible and always had to chew gum. I would wake up during the night with my mouth stuck to the roof of my mouth. It was horrible. After each treatment now my salava gets thick for a few days as it comes and goes. The mouth rinsing seemed to work great, can even add some mint flavoring in it.